Korean J Dermatol.  1998 Apr;36(2):326-330.

Stevens-Johnson Syndrome as a Side Effect of Topical Immunotherapy with Diphenylcyclopropenone

Abstract

Topical immunotherapy with diphenylcyclopropenone(DPCP) has been used for the treatment of alopecia areata. Due to the therapeutic principle of producing a contact eczema, itching, erythema and scaling are inevitable or even desired side effects. However, erythema multiforme-like reactions following topical DPCP treatment have been rarely reported with an estimated incidence of 1.2%. We present herein a case of Stevens-Johnson syndrome, the severe form of erythema multiforme as a side effect of topical DPCP. A 57-year old male patient visited us for the treatment of alopecia totalis. After sensitization with 0.2% DPCP in acetone, we applied DPCP on the scalp once a week for three weeks. Following the 3rd challenge of DPCP, iris-shaped lesions, erosions, vesicles, and bullae developed with fever. Also, he had vesicles and erosions in the oral cavity. The patient was treated with systemic antibiotics, steroids, and antihistamines. The cutaneous lesions were cleared with hyperpigmentation, and pronounced hair regrowth was observed.


MeSH Terms

Acetone
Alopecia
Alopecia Areata
Anti-Bacterial Agents
Dermatitis, Contact
Erythema
Erythema Multiforme
Fever
Hair
Histamine Antagonists
Humans
Hyperpigmentation
Immunotherapy*
Incidence
Male
Middle Aged
Mouth
Pruritus
Scalp
Steroids
Stevens-Johnson Syndrome*
Acetone
Anti-Bacterial Agents
Histamine Antagonists
Steroids
Full Text Links
  • KJD
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error